MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL IMPLANT IMPACTOR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. FEMORAL IMPLANT IMPACTOR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71440005
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tka surgery, the resin and/or plastic part of one (1) femoral implant impactor broke upon impact with the femur.Pieces were removed with a kelly clamp.The procedure was resumed, without any delay, using the same device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Investigation was performed.Sections h6 and h11 were updated.H11: results of investigation; the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed; the following actions were taken: a stress relief process was established for plastic bumpers, samples were tested, device master record for all plastic bumpers were revised to include the stress relief operation in the manufacturing flow and to include the inspection of stress relief temperature chart to determine compliance.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: h11: the associated device was returned and evaluated.The visual inspection revealed that the device is worn from use.The anterior arm cover and posterior cam arm cover were not returned with the device.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed; the following actions were taken: a stress relief process was established for plastic bumpers, samples were tested, device master record for all plastic bumpers were revised to include the stress relief operation in the manufacturing flow and to include the inspection of stress relief temperature chart to determine compliance.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
FEMORAL IMPLANT IMPACTOR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23502091
Report Number1020279-2025-01861
Device Sequence Number18390772
Product Code JDG
UDI-Device Identifier00885556034156
UDI-Public885556034156
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71440005
Device Lot Number20AM08683
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2025
Supplement Date Received by Manufacturer11/27/2025
04/09/2026
Initial Report FDA Received Date11/07/2025
Supplement Report FDA Received Date12/03/2025
04/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Patient Weight50 KG